Illinois, 2015

Tornado and Hail in Illinois, August 18, 2015

August 18, 2015 · NWS ILX · 10 events in 6 counties and zones

A vigorous upper-level disturbance tracking through the Upper Midwest interacted with an approaching cold front to trigger scattered strong to severe thunderstorms across central Illinois during the afternoon and evening of August 18th. Due to increasing low-level wind shear, a number of the storms began to rotate and produce funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$154,000
Crop damage
$8,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A vigorous upper-level disturbance tracking through the Upper Midwest interacted with an approaching cold front to trigger scattered strong to severe thunderstorms across central Illinois during the afternoon and evening of August 18th. Due to increasing low-level wind shear, a number of the storms began to rotate and produce funnel clouds. One storm produced a weak tornado in Tazewell County just east of Mackinaw. Other cells created scattered damaging wind gusts of around 60 mph and hail as large as quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 18, 2:06 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 18, 2:06 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CDT TUE AUG 18 2015

.SHORT TERM...(TONIGHT)
ISSUED AT 306 PM CDT TUE AUG 18 2015

CENTRAL ILLINOIS IN THE MIDST OF A PROGRESSING SEVERE WEATHER EVENT
THIS AFTERNOON AS A COLD FRONT APPROACHES THE AREA.  SCATTERED
SHOWERS AND THUNDERSTORMS GETTING A LOT OF ASSIST FROM DIURNAL HEAT
OF DAY IN HUMID AIRMASS.  WEAK OUTFLOW BOUNDARY FROM STORMS THIS
MORNING TO THE NORTHEAST HAS BEGUN TO PUSH BACK TO THE NE AS A
DEVELOPING WARM FRONT.  HOT AND HUMID WITH MORE SOUTHERLY FLOW TO
THE SOUTH, AND METARS TO THE NE MORE SOUTHEASTERLY AND SLIGHTLY
COOLER.  WEAK LAPSE RATES WOULD LEND TO MORE OF A DAMAGING WIND
THREAT, BUT TO THE NORTHWEST AND NORTH CENTRAL PORTIONS OF THE STATE
HAVE JUST ENOUGH BACKING IN THE LOW LEVEL WINDS TO PROMPT A THREAT
FOR ROTATING STORMS/ISOLATED TORNADO THREAT. CHANCES FOR WIDESPREAD
SEVERE WEATHER THREAT SHOULD DIMINISH SOMEWHAT AFTER SUNSET,
ALTHOUGH THE THUNDERSTORM RISK WILL REMAIN IN PLACE AHEAD OF THE
COLD FRONT ALL NIGHT.  CLOUDY SKIES AND LOW TEMPERATURES DROPPING TO
THE LOWER 60S NW OF THE ILLINOIS RIVER VALLEY AND STILL IN THE LOWER
70S SOUTHEAST OF I-70.

&&

.LONG TERM...(WEDNESDAY THROUGH TUESDAY)
ISSUED AT 306 PM CDT TUE AUG 18 2015

COLD FRONT TO THE NORTHWEST EXPECTED TO SLOW AS IT ENTERS
CENTRAL ILLINOIS AND PROVIDE A FOCUS FOR PRECIP CHANCES THROUGH
TOMORROW NIGHT.  SOME MAJOR DISCREPANCIES IN A FEW THINGS FOR THE
MODELS WITH THIS RUN.  THE FIRST ONE IS CONCERNING THE CLEARING OF
THE COLD FRONT CURRENTLY TO THE NW.  MODELS HAVE HELD OFF IN
CLEARING THE PRECIP OUT OF THE FA BY 06Z THURSDAY MORNING THIS RUN.
AFTER THE COLD FRONT PASSES THROUGH THE FA, AND THE SFC LOW CENTER
PULLS OFF TO THE NE THROUGH THE GREAT LAKES...HIGH PRESSURE BUILDS
BACK IN AND KEEPS THE FORECAST RELATIVELY DRY THROUGH THE END OF THE
WEEK.  THE NEXT SYSTEM IS ON TRACK FOR THE FIRST PART OF THE
WEEKEND. STILL SOME MAJOR ISSUES WITH THE ONSET OF THE PRECIP
DIFFERING BY 6 TO 12 HOURS IN THE WESTERN PORTIONS OF THE STATE SAT
NIGHT/SUN MORNING.  THIS SAME TIME DIFFERENCE ALSO REMAINS IN THE
EXIT OF THE SYSTEM FOR SUN AFTERNOON/SUN OVERNIGHT INTO MON.  AS A
RESULT THE LONG RANGE OF THE FORECAST HAS A FEW PDS WITH CHANCE POPS
WITH THE SUPERBLEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1241 PM CDT TUE AUG 18 2015
COMPLICATED AVIATION FORECAST FOR ILX TERMINALS. IN GENERAL,
TERMINALS ARE CAUGHT BETWEEN THE IMPACTS OF THE ONGOING PRECIP DUE
TO A DISTURBANCE OVER CMI...AND AN APPROACHING COLD FRONT OVER A
HOT AND HUMID AIRMASS. SOME RESIDUAL RH TRAPPED IN THE BOUNDARY
LAYER FED A LOW STRATUS DECK THAT IS SLOW TO RESOLVE IMPACTING
BMI, AND CMI TO A LESSER DEGREE. AREAS NOT IMPACTED BY THE STRATUS
ARE FILLING IN WITH A DENSE CU FIELD EITHER WAY PUTTING A BKN CIG
VERY CLOSE TO BREAK BETWEEN VFR AND MVFR. COLD FRONT TO THE NW IS
INCREASING CHANCES FOR TS IN THE OVERNIGHT, BUT NO ONE PD IS
BETTER CHANCES THAN OTHERS BEFORE DAWN AND THE MODELS SPEEDING UP
THE FRONT LATER TONIGHT AND CLEARING BEFORE 12Z IS SUSPICIOUS.
SHORT RANGE/HI RES MODELS CHANGING FROM RUN TO RUN WITH IMPACTS OF
PRECIP AS WELL. KEEPING TO TRENDS FOR OVERNIGHT VCTS, SHRA IN
HIGHEST CONFIDENCE, MVFR CIGS AT LEAST TO START EARLY MORNING
TREND, AND NOT CLEARING AS QUICKLY UNDER WEAK CYCLONIC FLOW.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HJS
LONG TERM...HJS
AVIATION...HJS
Hazardous weather outlook, Aug 18, 2:11 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT TUE AUG 18 2015

ILZ027>031-036>038-040>044-047>054-061-191100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-
SCOTT-SHELBY-STARK-TAZEWELL-WOODFORD-
311 PM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THESE
STORMS MAY PRODUCE SMALL HAIL...BUT THE MAIN THREAT IS SEVERE
WIND GUSTS AND POSSIBLY ISOLATED TORNADOES. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE...WITH ISOLATED FLASH FLOODING POSSIBLE.
THERE IS A SLIGHT RISK FOR SEVERE WEATHER REPORTS WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. ADDITIONAL
CHANCES FOR THUNDERSTORMS WILL DEVELOP SATURDAY THROUGH SUNDAY
NIGHT...ALTHOUGH IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ILZ045-046-055>057-062-063-066>068-071>073-191100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-RICHLAND-VERMILION-
311 PM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
TONIGHT. SOME OF THESE STORMS COULD PRODUCE STRONG WIND
GUSTS...MAINLY LATE AFTERNOON AND EVENING. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE...WITH ISOLATED FLASH FLOODING
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. ADDITIONAL
CHANCES FOR THUNDERSTORMS WILL DEVELOP SATURDAY THROUGH SUNDAY
NIGHT...ALTHOUGH IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

HJS

In the hours before

Local storm report, Aug 18, 11:00 AM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1200 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       VARNA                   41.04N 89.22W
08/18/2015  M1.77 INCH       MARSHALL           IL   CO-OP OBSERVER

            24 HOUR TOTAL

&&

25
Local storm report, Aug 18, 1:05 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HEAVY RAIN       OGDEN                   40.12N 87.96W
08/18/2015  M2.31 INCH       CHAMPAIGN          IL   CO-OP OBSERVER

            RAINFALL TOTAL SINCE 0600 L.

&&

OUSLEY
Special weather statement, Aug 18, 3:13 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
413 PM CDT TUE AUG 18 2015

ILZ027-028-030-031-038-190000-
KNOX-STARK-MARSHALL-WOODFORD-MCLEAN-
INCLUDING THE CITIES OF...GALESBURG...TOULON...LACON...EUREKA...
BLOOMINGTON...NORMAL
413 PM CDT TUE AUG 18 2015

...FUNNEL CLOUDS SIGHTED OVER NORTHERN PORTIONS OF CENTRAL ILLINOIS...

FUNNEL CLOUDS HAVE BEEN SIGHTED IN AREAS NORTH OF A GALESBURG TO
BLOOMINGTON LINE.

ATMOSPHERIC CONDITIONS EXIST TODAY ACROSS NORTHERN PORTIONS OF
CENTRAL ILLINOIS THAT FAVOR THE POSSIBLE FORMATION OF WEAK
CIRCULATIONS ON A PRE-EXISTING BOUNDARY. SOME OF THESE
CIRCULATIONS ARE OCCURRING UNDERNEATH DEVELOPING SHOWERS AND
THUNDERSTORMS...WHERE A FUNNEL CLOUD MAY DEVELOP. ONCE THE RAIN
BEGINS...THE FUNNEL CLOUD DISSIPATES.

LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES...BUT
THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL FUNNEL
CLOUD WILL EXHIBIT SPINNING IN A COUNTER-CLOCKWISE DIRECTION.

STAY ALERT AND BE PREPARED TO MOVE TO A SAFE SHELTER IF A FUNNEL
CLOUD APPROACHES THE GROUND.

AUTEN
Special weather statement, Aug 18, 3:19 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
419 PM CDT TUE AUG 18 2015

ILZ036-040-041-047-049>051-182200-
MASON-SANGAMON-SCHUYLER-CASS-SCOTT-FULTON-MORGAN-
419 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MASON...MORGAN...CASS...
CENTRAL SCHUYLER...SCOTT AND SOUTHERN FULTON COUNTIES UNTIL 500 PM
CDT...

AT 419 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
VERMONT TO 10 MILES WEST OF WINCHESTER TO 40 MILES SOUTHWEST OF
ALSEY...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...BEARDSTOWN...HAVANA...RUSHVILLE...WINCHESTER...
ALEXANDER...LEWISTOWN...VIRGINIA...ASHLAND...WAVERLY...ASTORIA...
MEREDOSIA...BLUFFS...VERMONT...FRANKLIN...ST. DAVID...MURRAYVILLE...
CHANDLERVILLE...CHAPIN AND WOODSON.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 44 AND 80.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
ILLINOIS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL ILLINOIS.

LAT...LON 3974 9062 3983 9057 3987 9059 3992 9054
      3997 9051 3999 9052 3998 9059 3999 9059
      4028 9055 4028 9045 4046 9045 4051 8998
      4001 9001 3952 8995 3952 9058 3958 9058
      3967 9063
TIME...MOT...LOC 2119Z 239DEG 37KT 4033 9052 3960 9065 3906 9083

AUTEN
Local storm report, Aug 18, 3:51 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
451 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     FUNNEL CLOUD     1 NE LEXINGTON          40.65N 88.77W
08/18/2015                   MCLEAN             IL   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED BY TROOPER MOVING NORTH.

&&

OUSLEY

The radar

The Lincoln radar (KILX), 81 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail, 1 lightning, 1 tornado. Local standard time, as filed.

Hail, Fulton

When
August 18, 3:56 PM CST to 4:01 PM CST
Where
Fulton County, 2 mi S of Farmington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.671, -90.000

Thunderstorm Wind, Peoria

When
August 18, 4:13 PM CST to 4:18 PM CST
Where
Peoria County, 2.08 mi ESE of Oak Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.770, -89.833

Several trees were damaged near Eden and Route 8.

Lightning, Peoria

When
August 18, 4:30 PM CST to 4:31 PM CST
Where
Peoria County, Bartonville
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.650, -89.670

A lightning strike caused a mobile home to catch fire in Bartonville.

Thunderstorm Wind, Marshall

When
August 18, 4:50 PM CST to 4:55 PM CST
Where
Marshall County, 2 mi W of Sparland
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.030, -89.488

The roof of a small pole barn was blown off about 2 miles west of Sparland.

Thunderstorm Wind, Tazewell

When
August 18, 4:53 PM CST to 4:58 PM CST
Where
Tazewell County, 2 mi W of Hopedale
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.420, -89.458

A 45 by 50-foot pole barn under construction was blown over.

Thunderstorm Wind, Tazewell

When
August 18, 4:55 PM CST to 5:00 PM CST
Where
Tazewell County, Hopedale
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.420, -89.420

A power line was blown down on Oak Street in Hopedale.

Tornado, Tazewell

When
August 18, 5:09 PM CST to 5:11 PM CST
Where
Tazewell County, 1.47 mi E of Mackinaw to 1.71 mi NW of Lilly
Rating
EF0
Path length
2.01 mi
Path width
75 yd
Property damage
$30,000
Crop damage
$8,000
Reported by
Emergency Manager
Coordinates
40.526, -89.323

A tornado touched down 1.7 miles east-southeast of Mackinaw at 6:09 PM CDT. The tornado tracked northeastward for 2 miles, damaging several pine trees, downing tree limbs onto 3 houses, and damaging crops in a path 50 to 75 yards wide. The tornado dissipated in a wooded area 2.7 miles east-northeast of Mackinaw at 6:11 PM CDT.

Thunderstorm Wind, Woodford

When
August 18, 5:12 PM CST to 5:17 PM CST
Where
Woodford County, Congerville
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Storm Chaser
Coordinates
40.620, -89.200

Numerous 4 to 6-inch diameter tree branches were blown down in Congerville.

Thunderstorm Wind, Woodford

When
August 18, 5:15 PM CST to 5:20 PM CST
Where
Woodford County, 1 mi S of Goodfield
Measured
52 kt (60 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
40.615, -89.280

A few trees were blown down along I-74 near mile marker 112 and damage was done to the roof of a barn/dinner theater near Goodfield.

Thunderstorm Wind, Coles

When
August 18, 6:45 PM CST to 6:50 PM CST
Where
Coles County, 4.26 mi W of Ashmore
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.530, -88.100

Several 5-inch diameter tree branches were blown down west of Ashmore.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyThe tornado archive for Illinois, 2015Warnings in Illinois, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598612, 598613, 598614, 598620, 598617, 598615, 598611, 598616, 598619, 598618.